Today, the U.S. Food and Drug Administration (FDA) is warning people who use the anti-seizure medication Lamictal (lamotrigine) to be aware of the potential for aseptic meningitis. This side effect has put dozens of people in the hospital.
Lamictal is a medication commonly used for seizures in children age 2 and older, and in adults with bipolar disorder.
Meningitis is an inflammation of the protective membranes (the meninges) that cover the brain and spinal cord. Although most cases of meningitis are caused by bacteria, aseptic meningitis can be caused by a number of different agents, including viruses and other non-bacterial infections, toxic agents, some vaccines, malignancy, and certain medications, including Lamictal.
Symptoms of meningitis may include headache, fever, chills, stiff neck, nausea, vomiting, rash, sensitivity to light, drowsiness, or confusion. In cases of meningitis, it is important to rapidly diagnose the underlying cause so that treatment can begin as soon as possible. If these symptoms arise, contact your doctor immediately–this should be considered an emergency. Do not stop taking the medication without first talking with your physician.
For more information about this topic, click here: FDA information page.
If you have questions, HensonFuerst has answers.